Hail, Blaine
- When
- August 31, 3:17 PM CST
- Where
- Blaine County, 5.84 mi NE of Dunning
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.880, -100.040
A picture report was provided on social media.
One group of thunderstorms moved through the central Sandhills during the early evening hours, producing up to golf ball size hail. A second group of storms developed in southwest Nebraska shortly thereafter and produced winds to 60 mph and hail to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
One group of thunderstorms moved through the central Sandhills during the early evening hours, producing up to golf ball size hail. A second group of storms developed in southwest Nebraska shortly thereafter and produced winds to 60 mph and hail to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 31, 2:16 PM CST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service North Platte NE 316 PM CDT Fri Aug 31 2018 .SYNOPSIS... Issued at 316 PM CDT Fri Aug 31 2018 The H5 pattern across the CONUS this morning had an elongated area of high pressure which extended from North Carolina, west into the Texas Panhandle and off the coast of Baja California. North of this feature, broad west southwesterly flow extended from northern California, east northeast to New England. A couple of decent shortwave troughs were noted within this flow. The first across the Pacific NW and a second over southern Saskatchewan. Within the broad west southwesterly flow aloft, shortwaves were noted over eastern Nebraska, southern Utah and central California. At the surface, low pressure was located over central South Dakota. A cold front had pushed into northwestern Nebraska and the west central Panhandle of Nebraska this afternoon. south of the front, temperatures had surged into the 90s while readings were in the middle 70s in the northeastern Nebraska Panhandle. && .SHORT TERM...(This evening through Saturday) Issued at 316 PM CDT Fri Aug 31 2018 Tonight and Saturday...Precipitation chances will be the main forecast concern over the next 24 hours. The northern stream shortwave trough over southern Saskatchewan, will migrate east into Manitoba this evening forcing the cold front through the remainder of western and southwestern Nebraska by mid evening. At the same time, the southern Utah shortwave (mentioned above) will emerge onto the eastern plains of Colorado and swrn Nebraska by mid evening. Thunderstorms should initiate INVOF the front in swrn Nebraska early this evening, then migrate east northeast into central and northeastern Nebraska overnight. Decent model agreement was noted between the GFS and NAM12 solutions with their 12z forecast runs as to the timing and position of storms tonight. The HREF ensembles develop convection in swrn Nebraska early on with a secondary batch across portions of central Nebraska by late evening. That being said, will focus the highest pops tonight from southwestern into eastern portions of the forecast area. For Saturday, western and north central Nebraska will lie in a post frontal environment with easterly, then southeasterly winds developing by afternoon. Mainly dry conditions are expected, however, skies will be partly to mostly cloudy, especially in southwestern Nebraska. Highs will range from around 80 in the southwest to the lower 80s elsewhere. .LONG TERM...(Saturday night through Friday) Issued at 316 PM CDT Fri Aug 31 2018 The shortwave trough, currently over the Pacific NW, will drop south into the SWRN CONUS Saturday night into Sunday. A lead disturbance will ride northeast into the central plains Saturday night into Sunday. Showers and thunderstorms will develop INVOF the front in northeastern Colorado and Swrn Nebraska late Saturday night, riding northeast into central and northeastern Nebraska. Though the severe threat will be minimal, some heavy rain will be possible given forecast PWATS of better than 1.5 inches. Beyond Sunday, high pressure will build into the east central and sern CONUS. This will allow the swrn CONUS trough to remain in place well into next week. The resultant weather pattern will be highlighted by wetter and warmer than normal conditions across the forecast area through next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1246 PM CDT Fri Aug 31 2018 Mostly quiet aviation conditions are expected over the next day. Winds will remain under 10 knots and out of the northeast through Saturday morning. Ceilings will also remain above 5000 feet. There is a low chance of some isolated thunderstorms mainly south of highway 2 on Friday night. Confidence in precipitation is very low and therefore did not put a mention in the TAF forecast at this time. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Kulik
Hazardous Weather Outlook National Weather Service North Platte NE 320 PM CDT Fri Aug 31 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-012030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 320 PM CDT Fri Aug 31 2018 /220 PM MDT Fri Aug 31 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A marginal risk of severe weather is possible east of a line from Imperial to Springview this evening. Large hail and damaging winds will be the primary threats. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A marginal risk for severe thunderstorms is possible south of a line from Imperial to Brady on Saturday evening. Large hail, damaging winds, and heavy rain will be possible. The threat for thunderstorms will continue Sunday through Tuesday night across north central Nebraska. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte kulik
Special Weather Statement National Weather Service North Platte NE 1031 AM CDT Fri Aug 31 2018 NEZ006>010-025>029-035>038-056>058-069-311645- Keya Paha-Boyd-Brown-Rock-Holt-Thomas-Blaine-Loup-Garfield- Wheeler-Arthur-McPherson-Logan-Custer-Deuel-Keith-Perkins-Chase- Including the cities of Springview, Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, Big Springs, Ogallala, Paxton, Grant, Champion, Enders, Imperial, and Wauneta 1031 AM CDT Fri Aug 31 2018 /931 AM MDT Fri Aug 31 2018/ ...VISIBILITIES HAVE IMPROVED ACROSS WESTERN AND NORTH CENTRAL NEBRASKA... Fog has begun to burn off across western and north central Nebraska over the past hour with visibilities now above 3 miles. CLB
Special Weather Statement
National Weather Service North Platte NE
357 PM CDT FRI AUG 31 2018
NEZ008-009-026-038-312145-
Brown NE-Custer NE-Rock NE-Blaine NE-
357 PM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROCK...NORTHWESTERN
LOUP...SOUTHEASTERN BROWN...NORTHERN CUSTER AND BLAINE COUNTIES UNTIL
445 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Dunning, or 13 miles west of Brewster, moving east at
30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Brewster, Dunning and Hawley Flats.
This includes Highway 2 between mile markers 233 and 237.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4223 9967 4210 9966 4208 9966 4208 9969
4174 9969 4185 10019 4201 10023
TIME...MOT...LOC 2056Z 264DEG 28KT 4194 10013
KulikThe North Platte radar (KLNX), 45 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
A picture report was provided on social media.
A trained spotter estimated 60 mph wind gusts.
Estimated 60 mph wind gusts dropped a large tree limb onto a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772947, 772948, 772949, 772950, 772951, 772952, 772954, 772953.